Bilirubin 17: What Is the Cause?

Author: V. Dimov, M.D.
Reviewer: S. Randhawa, M.D.

A 42-year-old African American male (AAM) with a past medical history (PMH) of alcoholic hepatitis is admitted to the hospital with a chief complaint (CC) of right upper quadrant (RUQ) abdominal pain for 1 month, hematemesis x 3 days.

The abdominal pain is located in the RUQ, 9/10, sharp, radiating to his scrotum. He has been taking Motrin TID x 1 month. He has had extremely dark urine for 1 month. He had 2 episodes of vomiting fresh blood which stopped spontaneously. No history of black or bloody stools.

Past medical history (PMH)

Heavy EtOH abuse (120 oz per day), alcoholic hepatitis, head trauma S/P craniotomy, seizures.

He was admitted for jaundice work-up 3 months ago. Negative tests: hepatitis profile, ASMA, AMA, Liver/Kidney Ab, HIV, AAT, HIDA scan. Liver biopsy 3 months ago showed cholestasis consistent with large duct obstruction, focal steatosis, increased iron. Ammonia level fluctuating between 70 and 120.

His bilirubin decreased to 4.7 and he was discharged to a homeless shelter.

Medications

Dilantin, Motrin.

Physical examination

VS 38-16-78-112/68 (not orthostatic)
Drowsy, jaundiced sclerae
Asterix+
Abd: RUQ pain, enlarged liver, +BS
Rectal: refused

What is the most likely diagnosis?

EtOH hepatitis?
Liver failure?
Variceal bleeding? but he had an EGD 3 months ago which did not show any varices
NSAIDs induced gastritis

What laboratory workup would you suggest?

CBCD, CMP, UA, INR/PTT
Type and screen 2U PRBCs
Blood Cx x 2

Laboratory results


CBC, CMP; Bilirubin, GGT; AP levels now and 3 mo ago; Fe profile (click to enlarge the images).

What would you do next?

Transfuse 2U PRBC
GI consult
Lactulose for hepatic encephalopathy
CT of the abdomen
Dilantin and Tylenol levels

What did the imaging studies show?

CT of the abdomen: Fatty liver, small varices
EGD: no varices, no source of upper GI bleeding

What is the reason for the direct hyperbilirubinemia?

EtOH hepatitis - AST:ALT ratio is 2 which is typical of EtOH hepatitis.

AST/ALT elevation (~150-200) however is out of proportion to the increase in the bilirubin (19-22) which makes us to entertain other diagnoses as well.

There is no doubt it is much more common to see an uncommon presentation of a common disease rather then vice versa (a common presentation of an uncommon disease), source: Oxford Handbook of Clinical Medicine.

Bilirubin elevation can be due to a Dilantin effect on a liver already damaged by EtOH abuse. Usually in drug induced hepatitis LFTs go down within days of stopping the drug and this is what happened during his previous hospitalization. He was D/C'd on Keppra but we suspected that he might have continued to take Dilantin.

PBC is less likely in a man, especially with negative AMA. PSC is a possibility - we need to check pANCA.

Ferritin is high (2700) but this can be seen with EtOH liver disease as well as with hemochromatosis.

What next?

If the bilirubin remains elevated he will need an ERCP or MRCP

What happened?

Patient was transfused 2U PRBC and his Hgb has been stable since then. The EGD did not show any source of bleeding.

Ammonia level was 78 and he was started on Lactulose.

ERCP was scheduled.

References

Jaundice in the Adult Patient - AFP 2004
Guidelines for Jaundice work-up- UW GI division
Cholestatic liver injury - UW
Alcoholic Hepatitis. NEJM, Volume 360:2758-2769 June 25, 2009 Number 26.

Published: 04/11/2005

No comments:

Post a Comment